Thunderstorm Wind, Buchanan
- When
- July 3, 3:00 PM EST
- Where
- Buchanan County, 2 mi NE of Grundy
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.300, -82.067
Trees were blown down along Slate Creek.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 3, 2:35 PM EST, 25 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE CHARLESTON WV 335 PM EDT SUN JUL 3 2005 .SHORT TERM (REST OF TONIGHT THROUGH WEDNESDAY NIGHT)... SHORTWAVE NOW CROSSING SOUTHERN PORTION OF AREA. DAYTIME HEATING PLUS PWAT VALUES BETWEEN 1.5 AND 2.0 INCHES ARE PRODUCING SLOW MOVING...WET THUNDERSTORMS. MCDOWELL COUNTY IN PARTICULAR GOT HIT NEAR IEAGER...SOME MINOR FLOODING WAS REPORTED. DEPARTURE OF SHORTWAVE WILL COINCIDE WITH LOSS OF DAYTIME HEATING...AND SO EXPECT MOST ACTIVITY TO WANE BY 03Z OR SO. LOW-LEVEL SOUTHEAST FLOW AND MOISTURE MAY KEEP SOME ACTIVITY GOING THROUGH MUCH OF THE NIGHT ALONG THE FAVORED EASTERN UPSLOPE AREAS...KEPT A SLIGHT CHANCE GOING HERE. OTHERWISE...SHOULD SEE MOSTLY CLEAR SKIES WEST OF THE MOUNTAINS...SAVE PERHAPS THE TYPICAL AC DECK AROUND SUNRISE. MAV NUMBERS WERE A BIT TOO COOL LAST NIGHT. THINK THIS IS THE CASE AGAIN AND RAN WITH THE SLIGHTLY WARMER FWC NUMBERS. LEFT SOME SLIGHT CHANCE POPS ON MONDAY OVER MOUNTAINS...AND OVER SE OHIO...WITH HIGHER CAPE. NO BIG CHANGES ON FRONTAL SPEED. INCREASED POPS TO AROUND 50 POP ON TUESDAY. GAINING MORE CONFIDENCE THAT THE SURFACE FRONT WILL MOVE TO OUR EAST AND SOUTH DURING THE DAY ON WEDNESDAY. BASED FORECAST ON FRONT STILL OVER SOUTHERN COUNTIES AT DAWN ON WEDNESDAY. .LONG TERM (THURSDAY THROUGH SUNDAY)... UPPER AIR TROF OVER GREAT LAKES BEHIND THE FRONT IN THE DRIER AIR MAY BE STRONG ENOUGH FOR A FEW SHOWERS WEDNESDAY EVENING ACROSS NORTHERN COUNTIES. ONCE UPPER TROF SHIFTS E...DRIER THUR-SATURDAY. COOLEST/LOWEST MAXIMUM TEMPERATURE ON THURSDAY. HPC GUIDANCE ACCEPTED IN MOST PART. && .PREVIOUS DISCUSSION... (ISSUED 137 PM EDT SUN JUL 3 2005) SHORT TERM (REST OF TODAY)... FURTHER INCREASED/EXPANDED POPS GIVEN ACTIVITY BEGINNING TO LIGHT UP 88D LOOPS. NOT EXPECTING MUCH IF ANY SEVERE ACTIVITY GIVEN WEAK FLOW...BUT PWATS FROM 1.5 TO 1.8 INCHES COULD MEAN SOME HEFTY DOWNPOURS. TWEAKED TEMPS/CLOUDS SLIGHTLY AS WELL. AVIATION... ADDED CB TO TAFS AT CKB/EKN/BKW...WHICH HAVE THE BEST SHOT OF SUSTAINING A HIT FROM A STORM. OTHERWISE...VFR SHOULD RULE AWAY FROM THE RAIN. FOG MAY BE A LITTLE THICKER OVERNIGHT...FOR NOW KEPT IFR OR WORSE AT CRW/HTS/EKN...BUT THIS WILL ALSO DEPEND ON IF IT RAINS AT THESE SITES THIS AFTERNOON. WHATEVER FOG THERE IS BURNS OFF BY 14Z WITH VFR THEREAFTER. PREVIOUS DISCUSSION... (ISSUED 225 AM EDT SUN JUL 3 2005) LONG TERM (TONIGHT THROUGH TUESDAY NIGHT)... SMALL CHANGES MADE TO THIS PERIOD. STILL KEEPING WITH THE IDEA THAT HOLIDAY FIREWORKS WILL BE DRY. HOWEVER...DO HAVE SLIGHT CHANCE POPS ACROSS THE SOUTHERN WV MOUNTAINS AND OUR VA ZONES...AS WE WILL BE IN THE WARM SECTOR. BEST CHANCE OF SHOWER AND THUNDERSTORM WILL BE AHEAD AND WITH THE COLD FRONT TUESDAY AND TUESDAY NIGHT. MODELS REMAIN FAIRLY CONSISTENT PRIOR TO DAY 3...WEDNESDAY. THE NAM IS DEPICTING A STRONGER COLD FRONT CROSSING THE CWA TUESDAY NIGHT INTO WEDNESDAY MORNING. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SHORT TERM...CL/KTB LONG TERM...KTB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 300 AM EDT SUN JUL 3 2005 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-041000- ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA- CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV- FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV- JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV- LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH- NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV- RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV- VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV- WYOMING WV- 300 AM EDT SUN JUL 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO... NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 117 PM EDT SUN JUL 3 2005 WVZ033-031745- MCDOWELL- 117 PM EDT SUN JUL 3 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 117 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER NORTHWESTERN MCDOWELL COUNTY...OR ABOUT 10 MILES SOUTHEAST OF GILBERT CREEK...MOVING NORTHEAST AT 5 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE IAEGER... DAVY AND BRADSHAW. WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE ALL POSSIBLE WITH THIS STORM. A QUICK ONE TO ONE AND A HALF INCHES OF RAIN IS ALSO POSSIBLE FROM THE ASSOCIATED DOWNPOURS. 10
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 300 PM EDT SUN JUL 3 2005 WVZ015-031930- KANAWHA- 300 PM EDT SUN JUL 3 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES NORTH OF PINCH...MOVING NORTH AT 15 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE ELKVIEW. WIND GUSTS TO 45 MPH CAN BRING LARGE LIMBS DOWN. FREQUENT CLOUD TO GROUND LIGHTNING ARE POSSIBLE WITH THIS STORM. RAINFALL RATES OF 1.5 INCHES PER HALF HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND POOR DRAINAGE AREAS. 12
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 300 PM EDT SUN JUL 3 2005 WVZ015-031930- KANAWHA- 300 PM EDT SUN JUL 3 2005 HERE IS A SPECIAL WEATHER STATEMENT FOR NORTHERN KANAWHA COUNTY FROM THE NATIONAL WEATHER SERVICE... AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES NORTH OF PINCH...MOVING NORTH AT 15 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE ELKVIEW. WIND GUSTS TO 45 MPH CAN BRING LARGE LIMBS DOWN. FREQUENT CLOUD TO GROUND LIGHTNING ARE POSSIBLE WITH THIS STORM. RAINFALL RATES OF 1.5 INCHES PER HALF HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND POOR DRAINAGE AREAS. 12
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 318 PM EDT SUN JUL 3 2005 WVZ040-031945- BARBOUR- 318 PM EDT SUN JUL 3 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE FOR BARBOUR COUNTY... AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER AUDRA STATE PARK...MOVING NORTHEAST AT 10 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE GALLOWAY...NESTORVILLE...PHILIPPI...JUNIOR AND BELINGTON. WIND GUSTS TO 45 MPH CAN BRING DOWN LARGE LIMBS. FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE WITH THIS STORM. RAINFALL RATES OF 1.5 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND POOR DRAINAGE AREAS. 12
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 339 PM EDT SUN JUL 3 2005 VAZ004-032015- BUCHANAN- 339 PM EDT SUN JUL 3 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE FOR BUCHANAN COUNTY.... AT 339 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CENTRAL BUCHANAN COUNTY...OR ABOUT 7 MILES EAST OF GRUNDY...MOVING NORTH AT 20 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE STACY... ROSEANN AND HURLEY. WIND GUSTS TO 45 MPH CAN BREAK BRANCHES. FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE WITH THIS STORM. RAINFALL RATES OF LOCALLY AN INCH IN 30 MINUTES OR TWO INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND POOR DRAINAGE AREAS. 12
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 356 PM EDT SUN JUL 3 2005 WVZ033-032030- MCDOWELL- 356 PM EDT SUN JUL 3 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE FOR MCDOWELL COUNTY... AT 356 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER WEST CENTRAL MCDOWELL COUNTY...OR ABOUT 11 MILES SOUTH OF GILBERT CREEK...MOVING NORTHEAST AT 30 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE IAEGER AND BRADSHAW. WIND GUSTS TO 45 MPH CAN BREAK BRANCHES. FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE WITH THIS STORM. RAINFALL RATES OF LOCALLY AN INCH IN 30 MINUTES OR TWO INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND POOR DRAINAGE AREAS. STREAMS AFFECTED WILL RISE QUICKLY. THE HEAVY RAINFALL WILL COME CLOSE TO AREAS NEAR IAEGER THAT HAVE HAD MINOR FLOODING EARLIER THIS AFTERNOON. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 12
The Jackson,KY radar (KJKL), 115 km away, was scanning. The volume nearest the first event began at 19:59 UTC.
1 thunderstorm wind. Local standard time, as filed.
Trees were blown down along Slate Creek.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5460777.